The Annals of Probability

The growth of the infinite long-range percolation cluster

Pieter Trapman

Full-text: Open access


We consider long-range percolation on ℤd, where the probability that two vertices at distance r are connected by an edge is given by p(r) = 1 − exp[−λ(r)] ∈ (0, 1) and the presence or absence of different edges are independent. Here, λ(r) is a strictly positive, nonincreasing, regularly varying function. We investigate the asymptotic growth of the size of the k-ball around the origin, $|\mathcal{B}_{k}|$, that is, the number of vertices that are within graph-distance k of the origin, for k → ∞, for different λ(r). We show that conditioned on the origin being in the (unique) infinite cluster, nonempty classes of nonincreasing regularly varying λ(r) exist, for which, respectively:

• $|\mathcal{B}_{k}|^{1/k}\to\infty$> almost surely;

• there exist 1 < a1 < a2 < ∞ such that $\lim_{k\to \infty}\mathbb{P}(a_{1}< |\mathcal{B}_{k}|^{1/k}< a_{2})=1$;

• $|\mathcal{B}_{k}|^{1/k}\to1$ almost surely.

This result can be applied to spatial SIR epidemics. In particular, regimes are identified for which the basic reproduction number, R0, which is an important quantity for epidemics in unstructured populations, has a useful counterpart in spatial epidemics.

Article information

Ann. Probab., Volume 38, Number 4 (2010), 1583-1608.

First available in Project Euclid: 8 July 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 92D30: Epidemiology
Secondary: 82B28: Renormalization group methods [See also 81T17]

Long-range percolation epidemics chemical distance


Trapman, Pieter. The growth of the infinite long-range percolation cluster. Ann. Probab. 38 (2010), no. 4, 1583--1608. doi:10.1214/09-AOP517.

Export citation


  • [1] Antal, P. and Pisztora, A. (1996). On the chemical distance for supercritical Bernoulli percolation models. Ann. Probab. 24 1036–1048.
  • [2] Ball, F. G. and Donnelly, P. (1995). Strong approximations for epidemic models. Stochastic Process. Appl. 55 1–21.
  • [3] Benjamini, I. and Berger, N. (2001). The diameter of long-range percolation clusters on finite cycles. Random Structures Algorithms 19 102–111.
  • [4] Benjamini, I., Kesten, H., Peres, Y. and Schramm, O. (2004). Geometry of the uniform spanning forest: Transitions in dimensions 4, 8, 12, …,. Ann. of Math. 160 465–491.
  • [5] Berger, N. (2002). Transience, recurrence and critical behaviour for long-range percolation. Comm. Math. Phys. 226 531–558.
  • [6] Berger, N. (2004). A lower bound for the chemical distance in sparse long-range percolation models. Available at
  • [7] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Cambridge Univ. Press, Cambridge.
  • [8] Biskup, M. (2004). On the scaling of the chemical distance in long-range percolation models. Ann. Probab. 32 2938–2977.
  • [9] Biskup, M. (2009). Graph diameter in long-range percolation. Available at
  • [10] Coppersmith, D., Gamarnik, D. and Sviridenko, M. (2002). The diameter of a long-range percolation graph. Random Structures Algorithms 21 1–13.
  • [11] Cox, J. T. and Durrett, R. (1988). Limit theorems for the spread of epidemics and forest fires. Stochastic Process. Appl. 30 171–191.
  • [12] Davis, S., Trapman, P., Leirs, H., Begon, M. and Heesterbeek, J. A. P. (2008). The abundance threshold for plague as a critical percolation phenomenon. Nature 454 634–637.
  • [13] Diekmann, O. and Heesterbeek, J. A. P. (2000). Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and Interpretation. Wiley, Chichester.
  • [14] Fortuin, C. M., Kasteleyn, P. W. and Ginibre, J. (1971). Correlation inequalities on some partially ordered sets. Comm. Math. Phys. 22 89–103.
  • [15] Gandolfi, A., Keane, M. S. and Newman, C. M. (1992). Uniqueness of the infinite component in a random graph with applications to percolation and spin glasses. Probab. Theory Related Fields 92 511–527.
  • [16] Grimmett, G. R. (1999). Percolation, 2nd ed. Springer, Berlin.
  • [17] Grimmett, G. R. and Stirzaker, D. R. (1992). Probability and Random Processes, 2nd ed. Oxford Univ. Press, New York.
  • [18] Jagers, P. (1975). Branching Processes with Biological Applications. Wiley, London.
  • [19] Kesten, H. (1980). The critical probability of bond percolation on the square lattice equals 1/2. Comm. Math. Phys. 74 41–59.
  • [20] Meester, R. and Roy, R. (1996). Continuum Percolation. Cambridge Univ. Press, Cambridge.
  • [21] Newman, C. M. and Schulman, L. S. (1986). One dimensional 1/|j − i|s percolation models: The existence of a transition for s ≤ 2. Comm. Math. Phys. 104 547–571.
  • [22] Trapman, P. (2007). On analytical approaches to epidemics on networks. Theoretical Population Biology 71 160–173.